Texas, 2009

Hail in Texas, May 11, 2009

May 11, 2009 · NWS HGX · 1 event in 1 county or zone

A southward moving outflow boundary combined with a sea breeze front to produce scattered showers and thunderstorms during the afternoon hours. Large hail was produced from one of the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A southward moving outflow boundary combined with a sea breeze front to produce scattered showers and thunderstorms during the afternoon hours. Large hail was produced from one of the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 11, 2:33 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 11, 2:33 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
333 PM CDT MON MAY 11 2009

.DISCUSSION...
ALTHOUGH THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...LOCALLY
HEAVY RAINFALL LOOKS TO BE THE MAIN THREAT EARLY THIS EVENING AS
THE STORM MOTION HAS SLOWED DOWN FROM 20 KNOTS TO NEAR 5 KNOTS.
WITH THE DCAPES NEAR 900...THE SEVERE THREAT WILL BE FROM PULSE
TYPE STORMS AND WILL MAINLY BE DAMAGING WIND GUSTS. THE SEVERE
THUNDERSTORM WATCH GOES OUT UNTIL 8 PM.

THE FRONT OVER THE RED RIVER PUSHES NORTH ON TUESDAY AS THE LOW-
LEVEL FLOW INCREASE WITH THE TIGHTER PRESSURE GRADIENT. THE FLOW
ALOFT BECOMES WEST-SOUTHWESTERLY AS THE UPPER TROUGH SINKS INTO
THE NORTHERN BAJA AND A SLIGHT RIDGE BUILDS OVER THE MISSISSIPPI
VALLEY. AS A UPPER TROUGH MOVES ACROSS THE NORTHERN PLAINS LATE IN
THE WEEK...THE FLOW OVER TX WILL BECOME NORTHWESTERLY. THIS WILL
HELP PUSH A COLD FRONT ACROSS SE TX OVER THE WEEKEND. THE MODELS
MOVE THE FRONT OFF THE COAST ON SUNDAY.

INTRODUCED ISOLATED POPS ON THURSDAY OVER THE WESTERN SET OF
COUNTIES AS A SHORTWAVE TROUGH TRAVERSES UP THE EASTERN PORTION OF
THE STATE. BETTER RAIN CHANCES WILL OCCUR SATURDAY AND SUNDAY AS
THE DEEPER LAYER MOISTURE INTERACTS WITH THE FRONTAL BOUNDARY.
MODEL PW/S LOOK TO RANGE FROM 1.6 TO 1.8 ALONG THE FRONT. IF THIS
TREND HOLDS UP OVER THE NEXT FEW MODELS RUNS...MAY INCREASE THE
RAIN CHANCES AHEAD OF THE FRONT.

40

&&

.MARINE...
LITTLE CHANGE TO FCST. ONSHORE FLOW/SEAS PICK UP A LITTLE TOWARD
MIDWEEK WHEN CAUTION FLAGS WILL PROBABLY BE NEEDED. POSSIBLY A
FRONTAL PASSAGE LATE SUN. 47

&&

.PREV DISCUSSION... /ISSUED 1213 PM CDT MON MAY 11 2009/

AVIATION...
AREAS GENERALLY N OF BRENHAM TO WINNIE LINE UNCAPPED AT THIS TIME
AND ADDITIONAL DAYTIME HEATING WILL LEAD TO FURTHER SCT SHRA/TSTM
DEVELOPMENT. FRONT/OUTFLOW SHOULD BE SAGGING CLOSER TO NE/N PARTS
OF SE TX LATER IN THE DAY FURTHER AIDING IN STORM DEVELOPMENT.
FCST SOUNDINGS SHOW AN INVERTED-V PROFILE WHICH INDICATES THE
POTENTIAL FOR SOME STRONG GUSTS WITHIN THE STRONGER CELLS. FURTHER
S/SW (GENERALLY S OF I-10) ACARS SOUNDINGS STILL SHOWING A WARM
NOSE AROUND 9000FT BUT COULD BE OVERCOME IN SOME LOCATIONS WITH
FURTHER HEATING. SAT PIX SHOWING SEABREEZE STARTING TO DEVELOP.
WILL BE WATCHING TRENDS LATER IN THE AFTN TO LOOK FOR POSSIBLE
BOUNDARY COLLISIONS BETWEEN SEABREEZE AND ANY STORMS/OUTFLOWS TO
THE N SAGGING SWD. CONFIDENCE IS NOT HIGH WHATSOEVER...JUST A
POSSIBILITY. OTHERWISE...PRECIP SHOULD TAPER OFF WITH THE LOSS OF
HEATING. ANTICIPATING A COMBO OF VFR/MVFR CIGS & FOG LATE TONIGHT
(SIMILAR TO LAST NIGHT). 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      73  89  72  89  71 /  10  10  10  10  10
HOUSTON (IAH)              73  89  73  89  72 /  30  10  10  10  10
GALVESTON (GLS)            77  85  76  84  75 /  10  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...40
AVIATION/MARINE...47
Hazardous weather outlook, May 11, 8:41 AM CST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
941 AM CDT MON MAY 11 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-121200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
941 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON...

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONT OVER NORTHEAST TEXAS AND A SURGE OF RICH GULF
MOISTURE WILL SET THE STAGE FOR THUNDERSTORMS LATER THIS
AFTERNOON. SCATTERED THUNDERSTORMS DEVELOPING FROM NEAR LUFKIN TO
JASPER ARE EXPECTED TO PUSH SOUTHWESTWARD AND MERGE WITH STORMS
DEVELOPING ALONG AND NORTH OF THE INTERSTATE 10 CORRIDOR. ISOLATED
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH HEAVY DOWNPOURS
AND STRONG GUSTY WINDS THE MAIN THREAT. STREET FLOODING MAY OCCUR.
RAINFALL ACCUMULATIONS OF AROUND ONE QUARTER INCH WILL BE FAIRLY
COMMON ALONG AND NORTH OF THE INTERSTATE 10 CORRIDOR...WITH
ISOLATED AMOUNTS NEAR 3 INCHES POSSIBLE. SOUTH OF INTERSTATE 10
RAINFALL AMOUNTS OF LESS THAN ONE INCH CAN BE EXPECTED. THE
STORMS SHOULD MOVE OFF AND DISSIPATE TO THE WEST AND NORTHWEST
LATE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS SOUTHEAST TEXAS
WITH HEAT INDICES RISING ABOVE 90 DURING THE AFTERNOON HOURS. A
COLD FRONT SHOULD MOVE THROUGH THE REGION SATURDAY NIGHT OR SUNDAY
BRINGING A ROUND OF THUNDERSTORMS TO THE AREA. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, May 11, 12:21 PM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
121 PM CDT MON MAY 11 2009

TXZ179-111930-
POLK-
INCLUDING THE CITIES OF...LIVINGSTON...CORRIGAN...ONALASKA
121 PM CDT MON MAY 11 2009

...STRONG STORM MOVING EASTWARD THROUGH EAST CENTRAL POLK COUNTY...

THROUGH 2 PM...SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE
AS A CLUSTER OF STRONG STORMS MOVES EASTWARD TOWARD THE ALABAMA
COUSHATTA RESERVATION AND RURAL PARTS OF EAST CENTRAL POLK COUNTY.
Special weather statement, May 11, 3:10 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
410 PM CDT MON MAY 11 2009

TXZ213-112215-
HARRIS-
INCLUDING THE CITIES OF...HOUSTON...PASADENA...KATY...TOMBALL...
HUMBLE
410 PM CDT MON MAY 11 2009

...STRONG THUNDERSTORMS OVER HARRIS COUNTY...

AT 405 PM...STRONG THUNDERSTORMS WERE LOCATED IN THE CHANNELVIEW
AND BAYTOWN AREAS. THE STORMS WERE NEARLY STATIONARY. SMALL HAIL
AND GUSTY WINDS UP TO 50 MPH ARE POSSIBLE. ADDITIONAL RAINFALL
AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED.

MOTORISTS SHOULD AVOID LOCATIONS WHERE WATER COVERS THE ROADWAY.
MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...
FORECASTS...AND WARNINGS.

The radar

The Houston radar (KHGX), 106 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Jacinto

When
May 11, 4:15 PM CST
Where
San Jacinto County, 6.6 mi SSE of Liberty Hill
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.427, -95.148

Golf ball size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158414.